Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Having intermittent hand numbness. Took topamax. Get palpitations. Wgat can be done?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I have been having intermittent hand numbness. Comes on without warning. Discussed with my primary and we thought it may be a side effect of a medication (topamax) which I take for migraines. However, on a whim today I took my pulse when it happened and it was 48. It lasted for about 20 minutes and then it went back to its usual 70-80. I do get palpitations occasionally. Have noticed the nummbness while working out but never took my pulse until today. Have had a negative stress echo due to c/o sob with stairs. Felt it shouldnt be with the amount of exercise I get. Symptoms did not occur with Holter monitor. Very frustrating.
Posted Sun, 4 Aug 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Hi and thanks for the query,

A pulse at 48 , I am afraid deserves a careful evaluation. Fluctuations of the pulse, coupled with this clinical syndrome of numbness must be carefully evaluated. It s almost conclusive there should a rhythm problem with the heart which should be identified and treated on time. A cardiac ultrasound and a repeat Electrocardiographic analysis, coupled by a clinical evaluation by your cardiologist is compelling. Nodal tissue malfunction (Pacemaker, Artrioventricular Node and His) malfunction could generally present as such. Other cardiomyopathies could also present as such.

I strongly suggest you book an appointment with your cardiologist. Your family physician could ask for the electrocardiogramme and Cardiac ultrasound while waiting as you arrange to see the cardiologist.

Thanks and hope this helps. Kind regards as I wish you good health.

Bain LE, MD.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor